A 65-year-old woman presented to our hospital with chief complaints of a strange sensation in her pharynx, dysphagia, and odynophagia. Upper gastrointestinal endoscopy showed multiple aphthae in the esophagus and she was diagnosed with eosinophilic esophagitis based on the results of biopsy. Swallowing therapy with fluticasone was scheduled; however, she subsequently developed urticaria. She was treated with systemic steroid therapy at another hospital, which improved her symptoms and endoscopic images. A detailed history revealed that she had experienced significant facial edema after making a cedar ball. It was considered that the eosinophilic esophagitis was possibly caused by cedar pollen.
A 43-year-old woman who had received anticoagulant therapy for atrial fibrillation for 2 years was admitted to our hospital with hematemesis. Endoscopy revealed a huge submucosal hematoma in the antrum of the stomach. Repeat endoscopy on day 6 showed that the submucosal hematoma had developed into a giant ulcer. Gastric mucosal biopsy and general examination confirmed a diagnosis of AL amyloidosis due to multiple myeloma. Although patients with cardiac involvement of AL amyloidosis often require anticoagulant therapy, gastrointestinal bleeding may occur. Therefore, the potential benefits of anticoagulation must be carefully weighed against the risk of hemorrhage.
We report three cases of pedunculated gastric hamartomatous inverted polyps (HIPs) that were successfully treated by endoscopic polypectomy. The first case involved an 87-year-old woman with mild anemia. Esophagogastroduodenoscopy (EGD) revealed a pedunculated, reddish polyp located at the greater curvature of the upper stomach. The second case involved a 34-year-old woman in whom a pedunculated polyp was found at the gastric fundus during routine EGD. The third patient was a 59-year-old woman with epigastric discomfort. EGD revealed a pedunculated polyp in the gastric fundus. Polypectomy was successfully performed in all three cases. Histological examination revealed that the tumors comprised submucosal proliferation of cystically dilated gastric glands and hyperplastic glands;thus, we diagnosed gastric HIPs, which are rare and typically difficult to diagnose. Gastric HIPs should be considered in the differential diagnosis of elevated gastric lesions.
A man in his 20s was referred to our hospital with hematochezia and rectal pain. Total colonoscopy revealed a reddish, protruding, ulcerated lesion occupying approximately half of the luminal circumference of the rectum. Examination of biopsy specimens showed proliferating spindle cells infiltrating the lamina propria, a finding consistent with Kaposi's sarcoma. The patient was also found to be anti-human immunodeficiency virus (HIV) antibody positive;therefore, we diagnosed acquired immunodeficiency syndrome (AIDS). The lesions of Kaposi's sarcoma were also seen in the skin, lung, and lymph nodes, but there were no lesions elsewhere in the gastrointestinal tract other than the rectum. We started anti-HIV therapy and chemotherapy against these lesions, and the lesions subsequently reduced in size. We present a rare case of a man with Kaposi's sarcoma presenting with a rectal lesion.
A 91-year-old woman was referred to our hospital with a primary complaint of hematochezia. A rectal submucosal tumor and an acute hemorrhagic rectal ulcer were noted on colonoscopy. After hemostasis was achieved with APC, the patient was diagnosed with a GIST by EUS-FNA. We performed TAE of the middle and inferior rectal artery to secure hemostasis, because these arteries were also observed to be bleeding during hospitalization. A CT scan and colonoscopy revealed that the rectal GIST had reduced and that the acute rectal ulcer had been successfully treated. We report a case in which TAE was used to achieve tumor reduction of a hemorrhagic rectal GIST.
A 43-year-old woman was admitted to our hospital due to liver dysfunction. She had a history of liver injury induced by the herbal medicine Keishi-karyukotsu-boreito, which occurred at the age of 35 years. On the present occasion, she had taken the herbal medicine Shin-i-seihaito to treat her sinusitis for one month. We diagnosed liver injury caused by Shin-i-seihaito, and her liver dysfunction normalized after discontinuation of Shin-i-seihaito. This is the first reported case of drug-induced liver injury caused by the herbal medicines Keishi-karyukotsu-boreito and Shin-i-seihaito.
We report a case of pulmonary tumor embolism due to hepatocellular carcinoma (HCC). A woman in her 60s was treated with sorafenib 800 mg daily for HCC with lymph node metastasis. Approximately 50 days after taking sorafenib, she experienced dyspnea and was admitted to the hospital on account of hypoxia. Although her oxygen saturation levels deteriorated, we could find no obvious cause for the hypoxia; despite artificial respiration and oxygenation, she died of respiratory failure on the fourth day of admission. Tissue samples revealed that the HCC cells had infiltrated her lung arterioles; therefore, we concluded that multiple tumor microembolisms from the HCC to the lungs had caused death via respiratory failure. Cases of hypoxia caused by multiple invisible embolisms from HCCs are rarely reported. We believe that infiltration into the lymphatic system may have been related to the development of pulmonary tumor microembolisms.
The patient was a 67-year-old man with a 39-mm unilocular pancreatic tumor detected by computed tomography (CT). Further examinations with contrast-enhanced CT, magnetic resonance imaging, endoscopic ultrasonography, and endoscopic retrograde cholangiopancreatography revealed an internal heterogeneous structure attributed to bleeding or necrosis. Consequently, we expected either a pancreatic neuroendocrine tumor or a solid pseudopapillary neoplasm and performed pancreaticoduodenectomy. Pathological examination showed that the tumor had a denatured structure with evidence of internal bleeding and cubic epithelial cysts of various sizes. The final diagnosis was a macrocystic-type serous cystic neoplasm.